To the Editor:—
The recent addition of a “box warning” to the droperidol label and its recommendation to continue electrocardiographic monitoring for 2 to 3 h after treatment has, in effect, largely eliminated use of the drug. This unfortunate move has deprived both us and our patients of a tremendously effective antiemetic medication and has dealt a severe blow to many already strained hospital budgets. Deprived of droperidol, many practitioners will resort to the possibly no less efficacious but very much more expensive 5-HT3antagonists. In our hospital alone, the additional cost is anticipated to run in the hundreds of thousands of dollars per year. Extrapolated nationally, the cost will be astronomical (as will be the windfall to the manufacturers of the 5-HT3antagonists—a windfall of such magnitude as to give pause to the more cynical among us).
In our department of more than 30 anesthesiologists whose collective accumulated experience surely includes hundreds of thousands of administered doses of droperidol, there is not one who recalls a case of arrhythmia in association with the drug. This is consistent with the report by Lawrence and Nasraway. 1Their literature search of the 30 yr from 1966 to 1996 revealed 11 published cases of conduction disturbance associated with droperidol or haloperidol. Most of those cases occurred in critically ill patients given high doses of either agent.
It is hard to see how these cases are relevant to common current practice of administering droperidol in the dose range of 0.625–1.25 mg. Moreover, to determine the incidence of any event requires a denominator. It is probably not unreasonable to assume that millions of doses of droperidol are administered annually. Does that not place the few reported arrhythmias (e.g. , torsades) in the category of the exceedingly rare? Because of the legal quandary created by the inflammatory label change and the enormous costs to the healthcare system that will ensue, it is important that we insist on a scientifically sound basis (as to actual risk) for the change. We as a specialty and this journal as its most distinguished voice must critically question this label change.